Arizona, 2018Damaging Wind and Lightning Strike in Arizona, August 8 to 9, 2018
August 8 to 9, 2018 · NWS FGZ · 2 events in 1 county or zone
A surge of moisture from the south triggered scattered thunderstorms across northern Arizona with strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surge of moisture from the south triggered scattered thunderstorms across northern Arizona with strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 8, 3:24 PM MST, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 8, 3:24 PM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
324 PM MST Wed Aug 8 2018
.SYNOPSIS...Deeper moisture has returned to areas along and
south of the Mogollon Rim, thus look for increasing chances for
showers and thunderstorms through this weekend. Soem sstorms will
produce heavy rainfall.
&&
.DISCUSSION... Several strong storms this afternoon, dropping hail
and 1+ inches of rain in less than one hour along the Mogollon
Rim. Storms are moving into Yavapai and northern Gila counties
now, with outflow wind gusts to 70 mph possible in these areas.
High pressure to sit over the desert southwest for several
days. Monsoon moisture to increase as well and the stage is set
for scattered afternoon and evening showers and thunderstorms
through this weekend at least. The Four Corners are to see
isolated covered through Thursday before an increase in storm
coverage arrives there.
&&
.AVIATION...For the 00Z package...Expect showers and thunderstorms
along and southwest of the Mogollon Rim through the remainder of the
afternoon and evening. Some storms may be strong, with the potential
for large hail and wind gusts above 50 knots possible. General storm
motion will be from the northeast to southwest around 5 knots. In
addition, MVFR visibilities are possible under the heaviest rain
showers. Shower and thunderstorm activity will decrease after 06Z,
with another round of storms forecast after 18Z Thursday. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Good monsoon moisture will remain in place along and
south of the Mogollon Rim and White Mountains. Scattered to numerous
showers and thunderstorms are forecast in these area each day, with
more isolated activity north of the Mogollon Rim. Strong outflow
winds, heavy rainfall, hail and frequent lightning are the primary
hazards.
Saturday through Monday...An active monsoon pattern continues, with
the best chances for storms continuing to be along the south of the
Mogollon Rim and White Mountains.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8 PM MST this evening FOR AZZ005-
006.
&&
PUBLIC...DL
AVIATION...RR
FIRE WEATHER...RR
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Aug 8, 1:13 PM MST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
113 PM MST WED AUG 8 2018
AZZ015-038-082100-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
113 PM MST WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 200 PM
MST...
At 112 PM MST, Doppler radar was tracking a strong thunderstorm over
Mountainaire, or 9 miles southwest of Flagstaff, moving south at 10
mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Kachina Village...Mountainaire and I-17 between thesee points.
LAT...LON 3504 11165 3503 11177 3514 11167 3509 11161
TIME...MOT...LOC 2012Z 016DEG 9KT 3507 11169
41
Special weather statement, Aug 8, 2:03 PM MST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
203 PM MST WED AUG 8 2018
AZZ015-037-038-082200-
Yavapai County Valleys and Basins-Western Mogollon Rim-Oak Creek and
Sycamore Canyons-
203 PM MST WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 300 PM MST...
At 202 PM MST, Doppler radar was tracking a line of strong
thunderstorm over Junipine Resort, or 8 miles north of Sedona,
moving southwest at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Sedona, Junipine Resort, Garland's Oak Creek Lodge, Slide Rock State
Park, Cave Springs Campground, Pine Flat Campground, Manzanita
Campground, Sterling Fish Hatchery and West Fork Of Oak Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3510 11176 3506 11170 3481 11175 3489 11198
TIME...MOT...LOC 2102Z 041DEG 11KT 3498 11180
Local storm report, Aug 8, 2:47 PM MST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 PM MST WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL 7 W SLIDE ROCK 34.94N 111.87W
08/08/2018 E0.88 INCH YAVAPAI AZ PARK/FOREST SRVC
HAIL STONE APPEARED TO BE IN BETWEEN THE
SIZE OF A QUARTER AND A NICKEL.
&&
RRSpecial weather statement, Aug 8, 4:35 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
435 PM MST WED AUG 8 2018
AZZ008-015-037-090000-
Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-
435 PM MST WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 500 PM MST...
At 434 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles north of Paulden, or 17 miles north of Chino Valley, moving
south at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Paulden and State Route 89 between Paulden and Ash Fork.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3507 11256 3510 11234 3485 11220 3481 11249
TIME...MOT...LOC 2334Z 342DEG 13KT 3501 11242
KD
Thunderstorm Wind, Yavapai
- When
- August 8, 5:50 PM MST to 7:10 PM MST
- Where
- Yavapai County, 1.34 mi SE of Bumble Bee to 0.73 mi W of Glen Ilah
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.186, -112.134
The RAWS at Humbug Creek reported a peak wind gust of 75 MPH around 648 PM MST. The Yarnell RAWS reported a peak wind gust of 52 MPH (0701 PM). The Sunset Point RAWS reported a peak wind gust of 56 MPH (553 PM).
Lightning, Yavapai
- When
- August 9, 1:45 AM MST
- Where
- Yavapai County, 0.69 mi S of Cottonwood
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 34.740, -112.020
A lightning strike started a house fire. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, August 8, 2018$378,000 · 50 kt wind · 32 events
- Flash Flood and Hail in Georgia, August 8 to 9, 2018$168,000 · 1 in hail · 29 events
- Flash Flooding and Flood in New York, August 8, 2018$430,000 · 5 events
- Flash Flooding and Damaging Winds in Arizona, August 8 to 9, 2018$137,000 · 65 kt wind · 23 events
- Damaging Winds and Lightning Strike in Tennessee, August 8, 2018$145,000 · 52 kt wind · 13 events
- Damaging Winds in Virginia, August 8, 2018$70,000 · 60 kt wind · 9 events
- Damaging Winds and Lightning Strike in North Carolina, August 8, 2018$54,000 · 60 kt wind · 14 events
- Flash Flooding and Hail in New Mexico, August 8, 2018$55,000 · 2 in hail · 6 events
- Flash Flooding and Flooding in Oklahoma, August 8, 2018$40,000 · 61 kt wind · 10 events
- Hail and Lightning Strike in Nebraska, August 8, 2018$50,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in North Carolina, August 8, 2018$20,000 · 1.5 in hail · 16 events
- Lightning Strike in Arizona, August 8, 20182 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781893, 781899.